On 25 June 2022, we issued a notification after serious hospitalisations in the Wairarapa region were linked to the consumption of an unknown white powder sold as cocaine. We are updating our advice and upgrading this alert as more information has come to light.
High Alert has identified 12 cases requiring urgent medical care, including serious hospitalisations, in the Wairarapa region over the weekend, all believed to be linked to the consumption of a white powder. The powder has been sold as cocaine and methamphetamine.
UPDATE 1 JULY: A person was taken to Palmerston North hospital on 1 July following the consumption of what is believed to be the same substance linked to harm in the Wairarapa region.
Those hospitalised displayed the same symptoms as an opioid overdose, and all responded well to naloxone – a drug that reverses an opioid overdose.
Preliminary testing indicated the presence of fentanyl, or a fentanyl-type substance. Further analysis was conducted by the Institute of Environmental Science and Research (ESR) and preliminary results indicate the presence of fentanyl.
High Alert strongly urges people not to take any white powder at this time and testing is recommended to help minimise the risk. Fentanyl test strips can be used to check if a substance contains fentanyl. The Hemp Store and Needle Exchanges stock these strips.
Drug checking services can also identify when a substance is not what it has been sold as. The Wellington Needle Exchange will be running a clinic this Wednesday, 29 June. For more information on this and future clinics, check The Level's drug checking calendar here.
High Alert strongly recommends having someone there when taking any substances who can call an ambulance or give naloxone when needed.
If you or someone you know consume a white powder and start to lose consciousness or breathe slowly, call 111 immediately. Be honest about your drug use, you won’t get in trouble and it could save your life. Naloxone can be used to temporarily reduce an opioid overdose.